According to the Centers for Disease Control and Prevention (CDC), nearly 15% of American adults suffer from some form of Diabetes. This means that, at any given moment, millions of Americans are relying on insulin to keep them healthy.
In light of such staggering statistics, it’s easy to understand how insulin may be incorrectly administered from time to time. When too much insulin enters the bloodstream, this is known as an insulin overdose.
Below, we’ve provided an overview of insulin overdose, its risks and symptoms, and how to handle them. While well-researched, the information in this article is not intended to replace medical advice. If you’ve overdosed on insulin or are seeking clarification about your insulin usage, it’s critical to speak with your healthcare provider or seek emergency medical attention as soon as possible.
- Insulin is an essential hormone that helps the body metabolize sugar. People with Diabetes often require extra insulin to control their blood sugar levels and stay healthy.
- If too much insulin is taken, this is known as an insulin overdose.
- Insulin overdose requires immediate treatment and may become a life-threatening medical emergency. It is crucial to understand the symptoms of hypoglycemia, which can include dizziness, rapid pulse, confusion, and more.
- Seek medical attention if an insulin overdose occurs and put a plan in place to prevent it from happening again.
What Is Insulin?
Insulin is an essential hormone produced by the pancreas. It helps the body metabolize sugar by moving glucose from the bloodstream into the body’s cells, where it is used for energy.
People with Diabetes do not produce enough insulin, or their bodies don’t use insulin properly. As a result, many diabetics must take insulin regularly to control their blood sugar levels and maintain their health.
What Is Insulin Overdose?
An insulin overdose occurs when a person with Diabetes takes more insulin than their body needs. Depending on the specifics of the situation, the resulting symptoms may be mild or severe.
Insulin overdose can result in potentially serious medical issues and can even be life-threatening. It requires immediate treatment and may require emergency medical attention.
Determining Insulin Dosage
As with all medications, taking the right dosage of insulin is vital. When the correct dose is administered at the proper time, it’s a lifesaving medication that allows the body to effectively metabolize sugar.
Insulin dosing isn’t standard across the diabetic population. Rather, it is tailored to the needs and circumstances of each individual patient in careful consultation with their healthcare provider.
In addition, there are multiple types of insulin that may be prescribed under different circumstances. These include rapid-acting insulin (which is typically taken before meal times) and intermediate and long-acting insulin (which are typically injected once or twice per day at the same time every day and used to control blood sugar levels overnight and between meals). While some patients may take just one type of insulin, others may regularly take a combination of different insulin types.
Many factors can impact the dosage of insulin a patient takes before a meal. These include:
- The amount of carbohydrates in the upcoming meal
- Their fasting blood sugar level
- Whether or not intense physical activity is planned soon after the meal
- Their overall insulin sensitivity
- Their target post-meal blood sugar level
Diabetics and/or their caregivers must be very aware of how to calculate and administer proper insulin doses to keep blood sugar levels under control.
Accidental Insulin Overdose
Taking too much insulin is something you hope never happens. But the truth is that many factors go into determining and administering insulin doses, and even a small miscalculation, oversight, or other error can result in an unintentional overdose that can have significant ramifications.
Why might a diabetic patient accidentally inject too much insulin? Here are some possible scenarios:
- A dose was forgotten or accidentally taken too soon.
- A distraction caused them to lose track of how much insulin they were injecting.
- They couldn’t properly read or misread the gradations on the syringe.
- They were using a new insulin medication for the first time and used it incorrectly.
- They skipped a meal, or a meal was unexpectedly delayed.
- They engaged in vigorous exercise without adjusting their insulin dose accordingly.
- They accidentally injected the wrong type of insulin (long-acting instead of short-acting or vice versa) or reversed their two daily doses of medium or long-acting insulin.
- They unintentionally miscalculated the number of carbs they were going to consume in a meal.
As you can see, there’s plenty of room for human error in insulin management. When such errors result in insulin overdose, the situation can be life-threatening and must be properly handled with immediacy.
Discovering that you’ve accidentally overdosed on insulin or experiencing sudden symptoms of hypoglycemia can be a worrisome and frightening experience. In order to ensure proper treatment, it’s critical to recognize and be familiar with the signs and symptoms of a potential insulin overdose.
Insulin Overdose Symptoms
The primary concern associated with insulin overdose is hypoglycemia. Hypoglycemia (low blood sugar) occurs when an over-abundance of insulin causes body cells to absorb too much glucose while also inhibiting the release of sugars from the liver. This leaves the blood without sufficient sugar and can cause a range of different symptoms—some mild and others severe.
The severity of hypoglycemia symptoms a person with Diabetes experiences as the result of an insulin overdose depends on how low their blood sugar levels become. Blood glucose levels are impacted by the amount of extra insulin taken and each patient’s individual reaction to it.
Signs and symptoms of mild hypoglycemia can include:
- Sweating and/or chills
- Lightheadedness and/or dizziness
- Personality changes including confusion, anxiety, irritability, or nervousness
- Rapid pulse
- Double or blurred vision
- Fatigue and drowsiness
- Slurred speech
- Pale skin
- Unsteady movements
Severe hypoglycemia (also commonly known as diabetic shock or insulin shock) is life-threatening and should be treated as a medical emergency. Seek immediate medical assistance if the following symptoms occur:
- Severe confusion or trouble concentrating
What You Should Do If You Think You’ve Overdosed By Accident
When dealing with an accidental insulin overdose, staying calm is imperative. Assess the situation and begin treatment immediately.
If you are experiencing mild to moderate symptoms of hypoglycemia (see above), you can check your blood sugar levels and apply the 15-15 rule. Consume 15 g of a fast-digesting carbohydrate, such as a glucose tablet, or a high-sugar food, like candy or raisins, and check your blood glucose levels again 15 minutes later. If you’ve repeated this process 3 times and your blood sugar levels still aren’t within optimal range, seek medical care as soon as possible.
Note that the treatment approach for a medium or long-lasting insulin overdose may involve increasing and monitoring blood glucose levels for a longer period of time (up to 24 hours). If you have any uncertainties or concerns about your symptoms or treatment, contact your healthcare provider or seek immediate medical attention.
Severe hypoglycemia is most frequently treated with a glucagon injection (many diabetics carry glucagon with them). Even if a glucagon injection effectively decreases severe symptoms, it’s still imperative to seek medical attention as soon as possible.
How To Avoid Overdosing on Insulin
An insulin overdose can be dangerous, and though it can usually be effectively treated, it’s still preferable to avoid this situation altogether. Here are some tips to help you ensure that you’re always on top of your dosing schedule (or at least adequately prepared in the event of an error):
- Keep an insulin diary or get a smart insulin pen to accurately track your dosage amounts and injection times.
- Maintain a consistent schedule for administering insulin.
- Store different types of insulin in different locations and ensure that you are aware of what each medication looks like.
- Never skip meals. Eat something small, even if you’re not hungry.
- Educate those close to you about hypoglycemia symptoms and treatment.
- Always have fast-acting carbs or high-sugar foods handy. You may also wish to carry glucagon.
- Invest in a medical alert bracelet. In the event that you do require help for hypoglycemia, your medical team will be able to provide informed treatment more quickly.
To conclude, insulin overdose is a potentially serious condition caused by excess insulin in the body. It can result in mild, moderate, or severe hypoglycemia and should be treated immediately. Emergency medical attention may be warranted, depending on the circumstances. Speaking with your healthcare provider is always recommended.
Insulin is a lifesaving medication that can be expensive to source. If you are seeking an affordable alternative, consider ordering high-quality Canadian insulin from Bisonphamacy.com.
Ready to learn more? Contact our dedicated team today!
What Does Insulin Shock Feel Like?
Insulin shock may be accompanied by feelings of disorientation and confusion, as well as mood changes, such as anxiety and irritability. If you are experiencing such symptoms, seek medical attention immediately.